New York, 2012

Hail and Damaging Winds in New York, June 8, 2012

June 8, 2012 · NWS BTV · 21 events in 3 counties and zones

A strong mid-atmospheric and surface cold front moved across northern New York during the late afternoon and evening hours of June 8th. A series of thunderstorms developed and moved across the region with some storms that produced damaging winds and large hail, especially closer to the Canadian border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A strong mid-atmospheric and surface cold front moved across northern New York during the late afternoon and evening hours of June 8th. A series of thunderstorms developed and moved across the region with some storms that produced damaging winds and large hail, especially closer to the Canadian border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 8, 2:51 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 8, 2:51 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
351 PM EDT FRI JUN 8 2012

.SYNOPSIS...
SHOWERS AND A FEW STRONGER STORMS WILL END LATER THIS EVENING AS AN
UPPER LEVEL DISTURBANCE PUSHES INTO FAR EASTERN NEW ENGLAND. OUTSIDE
OCCASIONAL HIGH CLOUDS SOUTH AND WEST...GENERALLY DRY WEATHER IS
EXPECTED BY SATURDAY INTO EARLY NEXT WEEK AS TEMPERATURES TREND
WARMER. THE NEXT CHANCE OF SIGNIFICANT RAINFALL WILL OCCUR BY THE
MIDDLE PORTIONS OF NEXT WEEK AS A WEAK FRONT SAGS INTO THE REGION.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF 333 PM EDT FRIDAY...FCST REMAINS ESSENTIALLY ON TRACK AS WE
HEAD INTO THE EVENING HOURS. ROBUST NRN STREAM UPPER SHORTWAVE
WILL TRACK INTO FAR ERN MAINE OVERNIGHT WITH HIGH PRESSURE
SETTLING SOUTH INTO OUR AREA TOWARD SUNRISE SATURDAY. UNTIL
THEN...STILL DECENT COVERAGE OF SHOWERS/STORMS THROUGH THE 8/9PM
HOUR AS SFC FRONT AND BEST PVA/DYNAMICAL UPPER SUPPORT PUSH
THROUGH THE REGION. DESPITE CLOUDS AND COOLER PBL TEMPS...MODEST
INSTABILITY...STEEP LOW LVL LAPSE RATES AND INCREASING 0-6KM BULK
SHEAR/DIFFLUENCE ON THE FRONT NOSE OF 500-300 MB UPPER JET SHOULD
KEEP SHOWERS/STORMS GOING THROUGH EARLY EVENING. A FEW COULD STILL
REACH STRONG TO BRIEFLY SEVERE LEVELS...AND WILL CONTINUE IDEA OF
GUSTY WINDS/HAIL EARLY...BUT MOST CELLS SHOULD REMAIN BELOW HIGHER
END THRESHOLDS. OVERNIGHT LOWS SIMILAR TO LAST NIGHT...GENERALLY
45 TO 55 WITH CUSTOMARY COOL/WARM SPOTS. PATCHY FOG ALSO A GOOD
BET.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
AS OF 333 PM EDT FRIDAY...QUIET WX THEN EXPECTED FOR THE REMAINDER
OF THE SHORT TERM THROUGH SUNDAY AS SFC HIGH PRESSURE SETTLES
SOUTH FROM QUEBEC PROVIDING MAINLY DRY CONDITIONS. TONIGHT'S
FRONTAL BOUNDARY WILL SETTLE OFF TO OUR SOUTH AND WEST ACROSS
CENTRAL NY BY TOMORROW...WITH ANY DECAYING MCS/CONVECTIVE DEBRIS
SHOWERS LIKELY REMAINING WELL SOUTH AND WEST. DID OPT TO CARRY
JUST AN OUTSIDE CHC OF A FEW SHOWERS AND SOME MID TO HIGH LVL
CLOUDS ACROSS THE SRN SLV/SWRN DACKS TO ACCT FOR SLIGHT QPF
DIFFERENCES IN THE MODELS...OTW SUNNY/PTLY SUNNY SKIES EXPECTED.
HIGHS SEASONAL 70 TO 75.

THEN CLR/PTLY CLOUDY SATURDAY NIGHT ONWARD AS HIGH PRESSURE SETTLES
INTO THE REGION. A GRADUAL WARMUP IN TEMPERATURES IS EXPECTED...WITH
HIGHS BY SUNDAY CLIMBING INTO THE UPPER 70S TO LOWER 80S UNDER
COMFORTABLE HUMIDITY LEVELS.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 325 PM EDT FRIDAY...BEGINNING PORTION OF THE EXTENDED WILL
CONTINUE TO HAVE NORTHEAST REGION UNDER HIGH PRESSURE WITH MAIN
PORTION OF RIDGE OFF THE EAST COAST. CWA WILL BE UNDER SOUTHERLY
FLOW FOR BOTH DAYS. STEADY WAA INTO THE AREA WILL BRING ABV NORMAL
TEMPS. 850 TEMPS WILL RANGE +12C TO +16C...GIVING US HIGHS IN THE
80S...AND LOWS IN THE 50S/60S. WESTERN PORTIONS OF THE CWA WILL
SEE INCR CLDS TUESDAY AS FRNT APPROACHES REGION. THIS MAY HAMPER
TEMPS WEST AS CHANCE FOR PRECIP POSSIBLE. TIMING OF FRNTL PRECIP
DOES CONTINUE TO DIFFER IN LATEST MDL RUNS...BUT BULK OF
RAIN...WITH THUNDER CHANCES WILL OCCUR WED. THURSDAY INTO FRIDAY
WILL SEE SLOW CLRING TREND FROM W TO E AS RIDGE BUILDS IN FROM
GREAT LKS REGION. TEMPS NEAR TO BLW NORMAL AS MAIN WIND REGIME
WILL BRING COOLER AIRMASS FROM EC CANADA. MDLS DO HINT AT WK
TROUGH LINGERING OFF COAST FOR LATTER PORTIONS OF EXTENDED...SO
WILL KEEP SL CHANCE FOR A SHOWER IN W/ FOCUS OVER E VT.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
THROUGH 18Z SATURDAY...THRU 00Z SAT...ALL SITES WILL SEE A MIX OF
VFR/MVFR CEILINGS AS PRECIPITATION AHEAD OF FRNTL BOUNDARY PUSHES
THRU AREA. BKN025-030 WITH ANY POTENTIAL THUNDER AND 3-5SM FOR
VSBY. AFT 00Z...MAINLY VFR SKIES W/ IFR FG FOR SLK/MPV W/ VSBY
1-2SM. AFT 10Z-12Z...VFR SKIES WITH INCR CLDS SLK/RUT WITH
APPROACH OF NEXT SYSTEM. -SHRA DEVELOPING BY 18Z. WINDS SSW5-10KTS
BECM LGT/VAR AFT 00Z THURSDAY...BECM NNW 5-10KTS BY 12Z SATURDAY.

OUTLOOK 18Z SATURDAY THROUGH WEDNESDAY...MORE SHOWERS ALONG AND
SOUTH OF A MSS TO SLK TO MPV LINE WL BE POSSIBLE ON SATURDAY AS A
WARM FRNT LIFTS TWD OUR REGION. VFR CONDITIONS WL PREVAIL IN ANY
LIGHT SHOWER ACTIVITY. HIGH PRES AND VFR CONDITIONS WL CONT FOR
SUNDAY THROUGH EARLY NEXT WEEK. A SFC BOUNDARY AND SFC HEATING MAY
PRODUCE SCATTERED SHOWERS/STORMS ON TUES AFTN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...JN
AVIATION...JN/TABER
Hazardous weather outlook, Jun 8, 2:52 AM EST, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
352 AM EDT FRI JUN 8 2012

NYZ026>031-034-035-087-VTZ001>012-016>019-090800-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
352 AM EDT FRI JUN 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN
NEW YORK BY EARLY THIS AFTERNOON AND SPREAD INTO VERMONT BY MID AFTERNOON.
SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL UP
TO ONE INCH IN DIAMETER AND LOCALIZED WIND GUSTS TO 50 MPH. THESE
STRONG WINDS COULD CAUSE ISOLATED POWER OUTAGES AND A FEW TREE
LIMBS TO BE BLOWN DOWN. IN ADDITION...THESE STORMS WILL PRODUCE
FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS. THE
OVERALL AREAL COVERAGE AND INTENSITY OF THE STORMS WILL DECREASE
BY EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON ACROSS THE
NORTH COUNTRY.

In the hours before

Special weather statement, Jun 8, 1:46 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
246 PM EDT FRI JUN 8 2012

VTZ009-011-012-018-019-081945-
EASTERN ADDISON VT-EASTERN RUTLAND VT-WESTERN ADDISON VT-
WESTERN RUTLAND VT-WINDSOR VT-
246 PM EDT FRI JUN 8 2012

...A STRONG THUNDERSTORM WILL MOVE THROUGH NORTHEASTERN RUTLAND...
NORTHWESTERN WINDSOR AND SOUTHEASTERN ADDISON COUNTIES...

AT 244 PM EDT...A STRONG THUNDERSTORM WAS NEAR SALISBURY...MOVING
SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
BRANDON...GOSHEN...FOREST DALE...FLORENCE...HOLDEN...ROBINSON...
CHITTENDEN...PITTSFIELD...STOCKBRIDGE...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

LAT...LON 4395 7306 4393 7300 4379 7260 4356 7282
      4387 7330 4401 7316

LOCONTO
Local storm report, Jun 8, 2:44 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
344 PM EDT FRI JUN 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             1 W PITTSFIELD          43.77N  72.84W
06/08/2012  M1.25 INCH       RUTLAND            VT   TRAINED SPOTTER

&&

EVENT NUMBER BTV1200138

JMG
Local storm report, Jun 8, 2:47 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
347 PM EDT FRI JUN 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             STOCKBRIDGE             43.79N  72.75W
06/08/2012  M0.25 INCH       WINDSOR            VT   PUBLIC

            PUBLIC

&&

EVENT NUMBER BTV1200139

MAB
Special weather statement, Jun 8, 3:25 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
425 PM EDT FRI JUN 8 2012

NYZ087-082130-
SOUTHWESTERN ST. LAWRENCE NY-
425 PM EDT FRI JUN 8 2012

...A STRONG THUNDERSTORM WILL MOVE THROUGH WEST CENTRAL ST. LAWRENCE
COUNTY...

AT 422 PM EDT...A STRONG THUNDERSTORM WAS 6 MILES NORTH OF LYN...
MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
MORRISTOWN...NORTH HAMMOND...HAMMOND...EDWARDSVILLE...DE PEYSTER...

SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES.

LAT...LON 4448 7579 4450 7579 4454 7573 4467 7555
      4457 7533 4429 7558 4434 7571 4438 7578
      4443 7581 4448 7582

LOCONTO
Special weather statement, Jun 8, 3:55 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
455 PM EDT FRI JUN 8 2012

NYZ028-031-035-VTZ001-002-005-006-016-017-082200-
EASTERN CHITTENDEN VT-EASTERN CLINTON NY-EASTERN ESSEX NY-
EASTERN FRANKLIN VT-GRAND ISLE VT-LAMOILLE VT-WESTERN CHITTENDEN VT-
WESTERN CLINTON NY-WESTERN FRANKLIN VT-
455 PM EDT FRI JUN 8 2012

...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH CLINTON...GRAND
ISLE...NORTHEASTERN ESSEX...NORTHERN CHITTENDEN...SOUTHWESTERN
FRANKLIN AND WEST CENTRAL LAMOILLE COUNTIES...

AT 453 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3
MILES SOUTHWEST OF ALBURGH TO CADYVILLE...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
MORRISONVILLE...BEEKMANTOWN...LONG POINT...NICHOLS POINT...JACKSON
POINT...PROVIDENCE ISLAND...COLCHESTER REEF...STAVE ISLAND...
APPLETREE POINT...EXIT 17 I89...EXIT 14 I89...WINOOSKI...

LAT...LON 4501 7348 4471 7274 4442 7302 4462 7387
      4485 7399 4500 7402

LOCONTO

The radar

The Burlington radar (KCXX), 31 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

17 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Clinton

When
June 8, 4:00 PM EST
Where
Clinton County, Plattsburgh
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.700, -73.450

Penny size hail reported by Clinton county EM.

Hail, Clinton

When
June 8, 4:52 PM EST
Where
Clinton County, 0.85 mi NW of Altona
Measured
1 in hail
Reported by
Public
Coordinates
44.890, -73.660

Quarter size hail reported.

Hail, Clinton

When
June 8, 4:56 PM EST
Where
Clinton County, 0.69 mi N of Ellenburg Depot
Measured
1 in hail
Reported by
Public
Coordinates
44.910, -73.800

Quarter size hail reported.

Hail, Clinton

When
June 8, 5:05 PM EST
Where
Clinton County, 0.85 mi NW of Ellenburg
Measured
1.25 in hail
Reported by
Public
Coordinates
44.890, -73.840

Half dollar size hail reported.

Thunderstorm Wind, Clinton

When
June 8, 5:05 PM EST
Where
Clinton County, 0.85 mi NW of Ellenburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.890, -73.840

Several large tree branches downed by thunderstorm winds.

Hail, Franklin

When
June 8, 5:15 PM EST
Where
Franklin County, 0.49 mi W of Malone
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
44.850, -74.290

Golf ball size hail reported and strong winds.

Hail, Franklin

When
June 8, 5:15 PM EST
Where
Franklin County, 1.47 mi W of Hogansburg
Measured
1 in hail
Reported by
Public
Coordinates
44.970, -74.660

Quarter size hail reported and trees down across roadway.

Hail, Franklin

When
June 8, 5:20 PM EST
Where
Franklin County, 0.85 mi NW of Chateaugay
Measured
1 in hail
Reported by
Public
Coordinates
44.930, -74.080

Quarter size hail reported and covering the ground.

Thunderstorm Wind, Franklin

When
June 8, 5:25 PM EST
Where
Franklin County, 0.49 mi W of Brushton
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
44.830, -74.510

Numerous reports of trees down and light structural damage.

Hail, Clinton

When
June 8, 5:30 PM EST
Where
Clinton County, Dannemora
Measured
0.75 in hail
Reported by
Public
Coordinates
44.720, -73.720

Penny size hail reported.

Hail, Franklin

When
June 8, 5:30 PM EST
Where
Franklin County, 0.49 mi W of Brushton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.830, -74.510

Penny size hail and small limbs knocked out of trees.

Hail, Franklin

When
June 8, 5:30 PM EST
Where
Franklin County, 1.47 mi W of Hogansburg
Measured
1 in hail
Reported by
NWS Employee
Coordinates
44.970, -74.660

Quarter size hail reported.

Hail, Franklin

When
June 8, 5:30 PM EST
Where
Franklin County, 1.2 mi NW of South Bombay
Measured
1.5 in hail
Property damage
$10,000
Reported by
Public
Coordinates
44.890, -74.550

Hail between half dollar and golf ball size pierced vinyl siding on home and damaged car wind shields in driveway.

Hail, Franklin

When
June 8, 5:34 PM EST
Where
Franklin County, 0.49 mi W of Brushton
Measured
1.25 in hail
Reported by
Public
Coordinates
44.830, -74.510

Quarter to half dollar size hail reported.

Thunderstorm Wind, Franklin

When
June 8, 5:34 PM EST
Where
Franklin County, 1.47 mi W of Moira
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.820, -74.560

Several trees down across town.

Thunderstorm Wind, Franklin

When
June 8, 5:34 PM EST
Where
Franklin County, 1.47 mi W of Hogansburg
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
44.970, -74.660

Numerous trees down and some resultant structural and vehicle damage.

Hail, Clinton

When
June 8, 5:35 PM EST
Where
Clinton County, Cadyville
Measured
0.75 in hail
Reported by
Public
Coordinates
44.700, -73.630

Penny size hail reported.

Hail, Franklin

When
June 8, 5:35 PM EST
Where
Franklin County, 0.49 mi W of Dickinson
Measured
0.88 in hail
Reported by
Public
Coordinates
44.750, -74.560

Nickel size hail reported.

Hail, Clinton

When
June 8, 5:40 PM EST
Where
Clinton County, 0.49 mi E of Saranac
Measured
0.75 in hail
Reported by
Public
Coordinates
44.650, -73.740

Penny size hail reported.

Hail, Clinton

When
June 8, 5:45 PM EST
Where
Clinton County, Peru
Measured
1 in hail
Reported by
Public
Coordinates
44.580, -73.530

Quarter size hail reported.

Hail, Essex

When
June 8, 6:29 PM EST
Where
Essex County, 0.85 mi SE of Bloomingdale
Measured
1 in hail
Reported by
Public
Coordinates
44.410, -74.090

Quarter size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375897, 375898, 375899, 375900, 375914, 375901, 375902, 375903, 375915, 375907, 375908, 375910, 375912, 375909, 375916, 375917, 375905, 375913, 375904, 375906, 375911.